Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 73, NWS Rapid City, SD

June 23, 2021Tripp County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 23, 2021, 6:58 PM CDT for Tripp County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2021, 6:58 PM CDT (23:58 UTC)
Expired
Jun 23, 2021, 7:30 PM CDT
In force
32 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Tripp County, SD

The radar

The North Platte radar (KLNX), 146 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:58 PM CDTTSTM WND GST 60Colome, SDESTIMATED UP TO 60MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WUUS53 KUNR 232358
SVRUNR
SDC123-240030-
/O.NEW.KUNR.SV.W.0073.210623T2358Z-210624T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
658 PM CDT Wed Jun 23 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Tripp County in south central South Dakota...

* Until 730 PM CDT.

* At 658 PM CDT, a severe thunderstorm was located 7 miles south of
  Colome, or 16 miles south of Winner, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Tripp County between Colome and Wewela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4300 9984 4310 9987 4328 9978 4331 9954
      4300 9953
TIME...MOT...LOC 2358Z 259DEG 26KT 4315 9973 

HAIL...1.00IN
WIND...60MPH
 
$$

Sherburn
1 follow-up statement
303 
WWUS53 KUNR 240020
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
720 PM CDT Wed Jun 23 2021

SDC123-240030-
/O.EXP.KUNR.SV.W.0073.000000T0000Z-210624T0030Z/
Tripp SD-
720 PM CDT Wed Jun 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TRIPP COUNTY WILL
EXPIRE AT 730 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, gusty 
winds are still possible with this thunderstorm.

LAT...LON 4300 9984 4310 9987 4328 9978 4331 9954
      4300 9953
TIME...MOT...LOC 0020Z 259DEG 26KT 4318 9954 

$$

Sherburn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:17 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 23, 6:17 PM CDT, 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
517 PM MDT Wed Jun 23 2021

.DISCUSSION...(This Evening Through Wednesday)
Issued at 226 PM MDT Wed Jun 23 2021

Current models show the upper ridge stretching from NM up through
ID/MT today. By Thursday, upper flow over the region starts to
become more zonal as a strong upper low over the Pacific coast
helps to flattens the ridge. Several shortwaves are forecast to
move up from the SW through the rest of this week. The first being
today, as a frontal boundary makes its way over the region later
this evening. CAMs are showing shower and thunderstorm development
later this afternoon and evening over Wyoming, pushing through
the forecast area. Weak CAPE values in the 100-300 J/Kg range and
marginal shear should limit severe potential, however for storms
that do develop, winds will be the greater threat. Strong low
level lapse rates and DCAPE values in the 1000-2000 J/Kg bring a
decent chance for severe wind potential.

Temps trend toward near normal following frontal passage this
evening, with highs Thursday in the 80s, and Friday in the low to
mid 70s as the upper trough digs into the rockies. Later Thursday
looks to be the next chance for precipitation over the forecast
area as a shortwave ejects from CA into the midwest. Widespread
showers and storms may develop in WY Thursday afternoon and move
into SD the latter half of the day. Currently the threat for
severe remains low, but might have an isolated cell or two
producing severe winds. Some localized areas may see 1-2 inches of
precip by Friday afternoon. An additional shortwave crosses the
region later this weekend, bringing another chance for isolated
showers and thunderstorms.

Temps begin to climb again over the weekend, with highs reaching
back into the 80s by Sunday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 514 PM MDT Wed Jun 23 2021

Isolated/scattered TS will persist this evening mainly along/south
of a line from KGCC-KPHP, and then move away from the area
overnight. Local MVFR conditions are possible with gusty erratic
winds near any storm. Additional storms will develop Thursday
afternoon with local MVFR conditions.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Dye
AVIATION...Helgeson
Hazardous weather outlook, Jun 23, 6:21 AM CDT, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
521 AM MDT Wed Jun 23 2021

SDZ001-002-012>014-024>032-041-072>074-WYZ054>058-071-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
521 AM MDT Wed Jun 23 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms may develop this afternoon and evening.
Erratic gusty winds are possible near any thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous showers and thunderstorms are possible on
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ042>044-046-047-049-241300-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
521 AM MDT Wed Jun 23 2021 /621 AM CDT Wed Jun 23 2021/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms may develop this afternoon and
evening. Strong to severe storms, with large hail and damaging
wind gusts, are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous showers and thunderstorms are possible on
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 23, 5:47 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
447 PM MDT Wed Jun 23 2021

SDZ042-232315-
Oglala Lakota SD-
447 PM MDT Wed Jun 23 2021

...STRONG THUNDERSTORM OVER SOUTHEASTERN OGLALA LAKOTA COUNTY...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm near
Number 4, or 7 miles northwest of Pine Ridge, moving northeast at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Number 4 around 450 PM MDT.
  Pine Ridge and Calico around 455 PM MDT.
  Wounded Knee around 515 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4306 10288 4327 10261 4313 10225 4299 10266
      4300 10282
TIME...MOT...LOC 2247Z 239DEG 26KT 4309 10267

Sherburn
Local storm report, Jun 23, 6:02 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT WED JUN 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND GST     8 W JEWEL CAVE          43.73N 103.99W
06/23/2021  M55 MPH          CUSTER             SD   MESONET

&&

WFO UNR
Special weather statement, Jun 23, 6:02 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Rapid City SD
502 PM MDT Wed Jun 23 2021

SDZ028-029-WYZ057-058-232345-
Central Black Hills SD-Southern Black Hills SD-Weston WY-
Wyoming Black Hills WY-
502 PM MDT Wed Jun 23 2021

...STRONG THUNDERSTORMS OVER NORTHWESTERN CUSTER...WESTERN PENNINGTON
AND EAST CENTRAL WESTON COUNTIES...

At 502 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Jewel Cave National
Monument to 7 miles east of Clareton. Movement was northeast at 15
mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Newcastle, Bear Mountain Lookout, Medicine Mountain, Jewel Cave
National Monument and Elk Mountain Lookout.

LAT...LON 4395 10369 4384 10441 4378 10455 4373 10458
      4366 10375 4382 10371
TIME...MOT...LOC 2302Z 239DEG 13KT 4382 10394 4374 10454

Sherburn
Special weather statement, Jun 23, 6:33 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
633 PM CDT Wed Jun 23 2021

SDZ049-240015-
Tripp SD-
633 PM CDT Wed Jun 23 2021

...STRONG THUNDERSTORMS OVER SOUTHERN TRIPP COUNTY...

At 632 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles south of Millboro to 13 miles east of
Wewela. Movement was east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Millboro and Wewela.

LAT...LON 4300 10011 4316 10011 4317 9954 4300 9953
TIME...MOT...LOC 2332Z 272DEG 30KT 4304 9996 4301 9952

Sherburn
Special weather statement, Jun 23, 6:34 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
534 PM MDT Wed Jun 23 2021

SDZ044-047-240015-
Bennett SD-Todd SD-
534 PM MDT Wed Jun 23 2021

...STRONG THUNDERSTORM OVER WEST CENTRAL TODD AND EAST CENTRAL
BENNETT COUNTIES...

At 534 PM MDT/634 PM CDT/, Doppler radar was tracking a strong
thunderstorm over northeastern Lacreek Wildlife Refuge, or 9 miles
east of Martin, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tuthill, Vetal, Harrington and northeastern Lacreek Wildlife Refuge.

LAT...LON 4312 10164 4321 10162 4332 10117 4304 10118
TIME...MOT...LOC 2334Z 265DEG 15KT 4317 10155

Sherburn
Special weather statement, Jun 23, 6:44 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Rapid City SD
544 PM MDT Wed Jun 23 2021

SDZ028-029-240015-
Central Black Hills SD-Southern Black Hills SD-
544 PM MDT Wed Jun 23 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER AND SOUTHWESTERN
PENNINGTON COUNTIES...

At 543 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hill City, moving south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hill City, Mount Rushmore National Memorial, Sheridan Lake, Center
Lake, Crazy Horse Memorial, Black Elk Peak, Sylvan Lake, Black Hills
Playhouse, Medicine Mountain, Horse Thief Lake, Palmer Gulch Resort
and northern Custer State Park.

LAT...LON 4400 10372 4406 10349 4378 10340 4379 10376
TIME...MOT...LOC 2343Z 004DEG 16KT 4396 10361

Sherburn

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:47 PM CDTSpecial Weather StatementUNROglala Lakota28 min
Jun 23, 6:34 PM CDTSpecial Weather StatementUNRBennett41 min
Jun 23, 6:44 PM CDTSpecial Weather StatementUNRCuster31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.